Just as RA symptoms seem to be under better control with Cimzia, other related medical issues creep in. This time it’s lingering side effects from NSAIDs.
Most of us over 40 remember those wonderful tasting, chewable orange aspirin pills. The distinct taste remains ingrained in memory. These days, sugary, fruity liquid versions of ibuprofen sit on the shelves of most parents. Such begins many people’s experience with NSAIDs. As a side story, when I was two years old, I ate a bunch of those orange pills and told my parents that “I took all of my medicine.” The story ends with a stomach pumping at the hospital and a federal requirement for child-proof medicine bottles.
Non-steroidal anti-inflammatory drugs (NSAIDs) are a commonly prescribed treatment for RA inflammation (see earlier post). In addition to taking aspirin as a child, I’ve taken massive doses of ibuprofen (up to 1,600 mg a day), tried naproxen, and celebrex during earlier stages of RA. Once a rheumatologist got involved, meloxicam and salsalate were tried since they are believed to cause less stomach problems. Meloxicam lasted two days before the telltale signs of stomach upset began so the anti-inflammatory effects were never felt. During the first ten days, salsalate did wonderful things for RA induced inflammation. Then one fine day, unspeakable stomach pain started. Use of acid blockers helped but things didn’t seem to get better. Finally, after almost four weeks of gastric suffering, I decided it was worth visiting a gastroenterologist. Within five minutes he suspected an ulcer and scheduled an endoscopy of the upper GI tract the next day. While the scope found irritation of the stomach and esophagus, no ulcer was visible. The doc intimated that an ulcer may have been present earlier but had healed. That was good news indeed.
This entire set of experiences are not surprising since the side effects of NSAIDs are clearly documented.
These effects are dose-dependent, and in many cases severe enough to pose the risk of ulcer perforation, upper gastrointestinal bleeding, and death, limiting the use of NSAID therapy. An estimated 10-20% of NSAID patients experience dyspepsia, and NSAID-associated upper gastrointestinal adverse events are estimated to result in 103,000 hospitalizations and 16,500 deaths per year in the United States, and represent 43% of drug-related emergency visits.[i]
Wow! That statement is frightening. On top of GI problems, NSAIDs are also linked to an increase in heart attacks and stroke. [ii]
Many arthritis patients are able to tolerate NSAIDs just fine and find relief from their use. But I must fall under that 10-20% who cannot. Therefore, “I vow to never take NSAIDs again!”